Call Us Today! 615-457-8600
Nashville, TN

Before altering or discontinuing the use of any prescribed medication, consult your physician. Heartburn, nausea, confusion, diarrhea, dizziness, drowsiness, hearing loss, ringing in the ears, blurred vision, loss of coordination, mood, or mental changes: these are some of the possible side effects of…Aspirin.

That’s right; not a toxic cancer drug or a drug used for some obscure disease but one of the most commonly prescribed and over-the-counter medications used to treat pain. It shouldn’t be surprising that many commonly prescribed medications are potentially hazardous to the ears.

As we learn how to improve and prolong life with amazing scientific breakthroughs in pharmaceuticals, we must also be aware that the medications being offered may cause other health issues. As an audiologist, my concern is with the possible increase in hearing and/or balance disturbances that these medications can cause and making my patients aware of these potential side effects.

Every physician uses the Physician’s Desk Reference (PDR) as part of their arsenal in deciding which medication to best prescribe for their patients. The PDR contains a description of many of the medications available today including their uses, dosages, and side effects. Here’s the interesting thing: more than 300 (of nearly700) of the side effects listed in the PDR can influence hearing and/or balance function. Some of those side effects include:

• Hearing loss
• Hyperacusis(sensitivity to sound)
• Blood pressure increase
• Water retention
• Tinnitus (ringing in the ears in the absence of sound)
• Roaring in the ears
• Vertigo (a sensation that the world is moving)
• Capillary fragility

Some of these side effects relate directly to hearing and balance. Others might be less obvious to the casual observer. For example, capillary fragility can prevent the tiny structures in the inner ear that are vital to hearing from receiving the nutrients and blood supply they need.

A lack of oxygen and nutrition leads to lack of function and possibly cell death. This in turn, can cause hearing loss and/or dizziness that can sometimes be a permanent change. Medications that affect the amount of fluid in your body can also wreak havoc.

The fluid-filled hearing and balance structures of the inner ear normally function independently of the body’s overall fluid/blood system. However, the fluid (called endolymph) that bathes the sensory cells of the inner ear must maintain a constant volume to function correctly.

If a medication changes the volume or composition of the body’s fluid or blood supply, the amount of endolymph in the inner ear system may fluctuate as well. This fluctuation is thought to cause the symptoms of endolymphatichydrops or Meniere’s disease, which causes pressure or fullness in the ears, tinnitus (ringing in the ears), hearing loss, dizziness and imbalance.

The point of this story is not to worry you about the possibility of side effects your medications might cause. It’s likely that your doctor understands what you might experience when taking your prescription, but the benefit to your health is greater than the side effects the medication may cause.

You should never stop a medication without talking to your doctor first. However, if you have concerns about your hearing or balance or are noticing something different with your hearing or balance system when taking a medication, talk to your doctor about it. Being informed is truly the best way to sustain optimal health.

99 White Bridge Rd Ste 106 Nashville, Tennessee 37205 (615) 457-8600